You see a hemodynamically stable patient with profound hemoptysis and think about nebulizing tranexamic acid, you should
A: Forget about it, no way it will work
B: Definitely do it, the evidence is there to support this
C: Consider this treatment, but keep in mind so far only case reports are published on this topic
When should you start antibiotics in acute pancreatitis?
B: After 2 days without improvement of symptoms
C: If coexisting cholangitis suspected
The correct answer is C
Normally there is no indication for antibiotics in the first week of illness. Neither for treatment nor prophylactic. However, if there is no clear focus of patients illness antibiotics can be indicated. Furthermore, if coexisting cholangitis is suspected antibiotics are indicated as well (as well as decompression).
Insulin is part of the management of hyperkalemia. What is true regarding this treatment?
A: Male gender is a risk factor for developing hypoglycemia as an adverse effect
B: Hypoglycemia typically occurs 2.5 to 3.5 hours after administration of insulin
C: Patient with and without kidney dysfunction should be monitored identically after a bolus of insulin
D: A proper bolus of insulin in treatment of hyperkalemia is 20 units IV
Answer B is correct
Risk factors for hypoglycemia include: Lower patient weight, lower pre-treatment glucose and female gender.
Patients with kidney dysfunction should be monitored longer (4-6 hours) than patients with healthy kidneys after a bolus of insulin.
One often used dose of insulin is 10 units IV, although only one study found a statistically significant benefit of 10 units versus 5 units. Another often suggested dose is 0,1 unit/kg IV.
A blast crisis can occur in patients with Chronic Myelogenous Leukemia and is a hematologic emergency. Patients with a blast crisis:
A: Present often with vague symptoms and signs related to pancytopenia and hyperviscosity
B: Always have a white blood cell count > 100 X 10^9 / L
C: Should be managed aggressively with transfusion of packed red blood cells when anemia is present
Answer A is correct.
Patients often present with symptoms related to pancytopenia and hyperviscosity (results in decreased tissue perfusion ). The diagnosis of hyperviscosity syndrome is based on clinical signs (not on leukocyte count) and anemia should be treated with caution because it can worsen blood viscosity and leukostasis.
EMdocs (again) have a very useful overview of the diagnosis and management of Blast Crisis in CML.
A 45-year old male patient presents with sudden onset uncontrollable laughter. His medical history is unremarkable. No other pathological findings are present in your physical exam. What is true regarding your differential diagnosis:
A: This might be acute stroke
B: As we are in the Netherlands, this most likely is due to ketamine intoxication, he will be fine
C: His condition might be caused by inhaled nitrous oxide
Answer A is correct.
Fou Rire (crazy laugh) Prodromique is a known presentation of an acute stroke (and often missed as you can imagine).
Ketamine intoxication might be a possibility, but it will not cause isolated uncontrollable laughter.
The effects of inhaled nitrous oxide will wear off very quickly so unless the patient is actively using it in your ED it will not cause his symptoms.
First 10 EM published their research roundup including a case report of an initially misdiagnosed case of Fou Rire.
Thanks for joining us again.
See you next week!
Eefje and Rick